Minnesota, 2016Hail and Damaging Winds in Minnesota, May 23, 2016
May 23, 2016 · NWS MPX · 10 events in 3 counties and zones
A cluster of thunderstorms developed between Redwood Falls and Willmar during the afternoon of Monday, May 23rd. A few of the storms became severe and dropped nickel to golf ball size hail from south of Willmar, to Buffalo.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cluster of thunderstorms developed between Redwood Falls and Willmar during the afternoon of Monday, May 23rd. A few of the storms became severe and dropped nickel to golf ball size hail from south of Willmar, to Buffalo. Even a large tree was blown down in Buffalo. Torrential rainfall also occurred as several waves of thunderstorms moved across the same areas of southern Minnesota. One weather observer measured 3.26 inches of rainfall in less than 3 hours. The local emergency manager had reports of field erosion and standing water around the Howard Lake and Cokato areas. There was also a social media video that showed a part of Wright County receiving large hail and wind damage to power poles.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at May 23, 2:20 PM CST, 1 hour 15 minutes earlier.
Area forecast discussion, May 23, 2:20 PM CST, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
320 PM CDT MON MAY 23 2016
.SHORT TERM...(This evening through Tuesday)
Issued at 319 PM CDT Mon May 23 2016
A moist and unstable corridor has developed today from eastern
Nebraska on northeast into central Minnesota. PWAT values by this
evening are progged to be well above the 90th percentile across
southern MN and actually just about a tenth of an inch below the
daily max of 1.64 inches.
The CAMS have been back and forth today on the initiation of the
afternoon convection across southern MN and points northeast. It
appears now that by around 4 pm there should be some scattered
storms from near Redwood Falls to north of the Twin Cities metro.
The kicker for this activity is a short wave over eastern Nebraska
that will drive northeast this evening. Hence, likely to categorical
pops remain in place from south central through east central MN and
west central WI for a time tonight. The better showers and
thunderstorms will be capable of brief heavy downpours due to the
high PWAT values. There remains some concern for severe storms
through this evening, but the low level wind field is weak and
rather unorganized at this point. Still, a few storms with wind
gusts to 35 knots and small hail can't be ruled out.
Another concern overnight is the potential for extensive stratus and
fog in the wake of the showers and thunderstorms. This is due to the
weak wind field and clearing expected overnight along with a nearly
vertical hydrolapse. Areas of eastern/southern MN and west central
WI are most vulnerable.
Tuesday still looks like a mostly dry day although a few random
showers can't be ruled out across central MN and west central WI. It
should be a warm day across central and southern MN with 850mb
temperatures climbing to around 16 deg C here in the Twin Cities to
around 18 deg C at the western border. Mix-down from 750mb yields
highs in the middle to upper 80s from the Twin Cities on west.
.LONG TERM...(Tuesday night through Monday)
Issued at 319 PM CDT Mon May 23 2016
An active long term forecast period will ensue as active southwest
mid level flow prevails through the Memorial Day weekend. Expect
several bouts of widespread showers and thunderstorms through then,
with several inches of rain expected. Temperatures will be
slightly above normal /5-10 degrees/ through Friday, and then
retreat back closer to normal for the weekend.
Confidence in the shift to a more active pattern as described
above is high, although timing of the precipitation rounds will be
a bit tricky due to them being a product of rather weak shortwaves
in the southwest flow. That being said, it does appear that
Tuesday evening will be a dry window of time, and then soggy
weather arrives for Wednesday as a shortwave and warm front lift across
the area. The next break appears to arrive Wednesday night into
Thursday, although given the variability in models, there is at
least a 30 percent chance Thursday into Friday. The next stronger
wave and surface trough are progged for late Friday and Saturday,
so 50-60 percent chances for showers and thunderstorms were
justified during that time frame.
So, in summary, Wednesday and Saturday look to have the highest
potential to have widespread showers and thunderstorms, with more
fleeting and less concentrated activity possible on the other
days. Although severe weather cannot be ruled out for any of those
days at this point, it would more likely occur in conjunction with
the surface lows...currently progged for Wednesday/Saturday.
&&
.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1215 pm CDT Mon May 23 2016
SHRA/TSRA will become widespread by mid afternoon from southwest
through east central MN. The storms will progress slowly eastward
through the late afternoon and evening across western WI. The
terminals that will be primarily affected this afternoon and early
tonight include KMSP...KRNH and KEAU. Outside of the TSRA chances,
there are two concerns going forward. The first is the threat for
MVFR ceilings to develop this afternoon due to the very moist low
level conditions developing. This is echoed in the 0.5 deg
condensation pressure deficits from the RAP. LAMP indicates
little to no chance so will keep the MVFR to the tempo groups. The
second concern is mvfr or lower conditions with fog after midnight
tonight through daybreak Tuesday across eastern MN and western WI
where the SHRA/TSRA occur this afternoon and evening. NAM Bufkit
hydrolapse profiles are either vertical or increasing with height
for the aforementioned areas. Hence, included low MVFR/IFR
ceilings/vsbys.
KMSP...latest short term guidance indicates storms could develop
just west and north of the airfield in the 19z-20z time frame and
then progress slowly across the Twin Cities through 00z-01z. Used
a four hour tempo group from 20-24z to indicate this threat as
there is some uncertainty on the exact time of initiation. A few
of the storms could produce wind gusts to 35 knots. Confidence is
high on the mvfr ceilings and vsbys late tonight in the wake of
the afternoon and evening SHRA/TSRA.
/OUTLOOK FOR KMSP/
TUE...MVFR/IFR early...then VFR. Wind S 5 kts.
WED...Mainly VFR. TSRA/MVFR Likely. Wind light and variable.
THU...Mainly VFR. CHC TSRA/MVFR. Wind south-southwest 5 kts.
&&
.MPX Watches/Warnings/Advisories...
WI...None.
MN...None.
&&
SHORT TERM...RAH
LONG TERM...LS
AVIATION...RAH
Hazardous weather outlook, May 23, 10:45 AM CST, 4 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1145 AM CDT MON MAY 23 2016
MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
241000-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
1145 AM CDT MON MAY 23 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA...
SOUTHEAST MINNESOTA...SOUTHWEST MINNESOTA...WEST CENTRAL
MINNESOTA...NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS CENTRAL AND SOUTHERN
MINNESOTA DURING THE AFTERNOON AND THEN MOVE ACROSS WESTERN
WISCONSIN DURING THE LATE AFTERNOON AND EVENING HOURS. A FEW STORMS
WILL BE CAPABLE OF PRODUCING STRONG WIND GUSTS AND SMALL HAIL.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
AN ACTIVE WEATHER PATTERN WILL LAST THROUGH NEXT WEEKEND WITH
SEVERAL ROUNDS OF THUNDERSTORMS LIKELY FROM WEDNESDAY THROUGH
SUNDAY.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.
In the hours before
Special weather statement, May 23, 3:25 PM CST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
425 PM CDT MON MAY 23 2016
MNZ057-065-232200-
RENVILLE-KANDIYOHI-
425 PM CDT MON MAY 23 2016
...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL RENVILLE AND
SOUTHEASTERN KANDIYOHI COUNTIES...
AT 425 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR DANUBE...OR 20
MILES NORTH OF REDWOOD FALLS...MOVING NORTHEAST AT 30 MPH.
WINDS IN EXCESS OF 40 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
OLIVIA...DANUBE...LAKE LILLIAN...BLOMKEST AND THORPE.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
U.S. HIGHWAY 212 BETWEEN MILE MARKERS 67 AND 75.
U.S. HIGHWAY 71 BETWEEN MILE MARKERS 100 AND 112.
LAT...LON 4487 9525 4497 9505 4505 9487 4481 9473
4476 9517
TIME...MOT...LOC 2125Z 242DEG 26KT 4483 9514
JRBEvent by event
4 hail, 4 heavy rain, 2 thunderstorm wind. Local standard time, as filed.
Hail, Kandiyohi
- When
- May 23, 3:35 PM CST
- Where
- Kandiyohi County, 3.98 mi SE of Roseland
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.892, -95.059
The large hail occurred along the Kandiyohi and Renville county line, southeast of Roseland.
Thunderstorm Wind, Kandiyohi
- When
- May 23, 3:52 PM CST
- Where
- Kandiyohi County, 2.37 mi ESE of Blomkest
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 44.943, -94.983
The emergency manager reported five power poles blown down north of Highway 7, on County Road 44.
Heavy Rain, McLeod
- When
- May 23, 4:30 PM CST to 7:00 PM CST
- Where
- McLeod County, 1.38 mi N of Hutchinson
- Reported by
- CoCoRaHS
- Coordinates
- 44.900, -94.370
A CoCoRaHS weather observer in the city of Hutchinson measured 3.26 inches of rainfall.
Heavy Rain, McLeod
- When
- May 23, 4:30 PM CST to 7:00 PM CST
- Where
- McLeod County, 1.69 mi NW of Hutchinson
- Reported by
- CoCoRaHS
- Coordinates
- 44.900, -94.390
A CoCoRaHS weather observer 1.7 miles northwest of Hutchinson, measured 2.58 inches of rainfall.
Hail, McLeod
- When
- May 23, 4:55 PM CST to 4:57 PM CST
- Where
- McLeod County, 5.61 mi N of Hutchinson to 6.36 mi NNE of Hutchinson
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 44.960, -94.350
A swath of large hail, up to golf ball size, was reported between Lake Hook Road and Oday Avenue on 240th Street.
Heavy Rain, Wright
- When
- May 23, 5:00 PM CST to 7:00 PM CST
- Where
- Wright County, French Lake
- Reported by
- Mesonet
- Coordinates
- 45.200, -94.200
A weather observer measured 3.62 inches of rainfall near French Lake.
Heavy Rain, Wright
- When
- May 23, 5:00 PM CST to 7:00 PM CST
- Where
- Wright County, 3.68 mi ESE of Knapp
- Reported by
- Mesonet
- Coordinates
- 45.130, -94.160
A rain gauge on the north Fork Crow River, north of Cokato, measured 2.68 inches of rainfall.
Hail, Wright
- When
- May 23, 5:13 PM CST to 5:15 PM CST
- Where
- Wright County, 1.23 mi ENE of Stockholm
- Measured
- 1.5 in hail
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 45.036, -94.206
The resident had damage to their camper, and automobile.
Hail, Wright
- When
- May 23, 5:15 PM CST to 5:20 PM CST
- Where
- Wright County, 1.75 mi SW of Cokato to 1.05 mi ESE of Cokato
- Measured
- 1 in hail
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 45.060, -94.222
In addition to the quarter size hail, a wind gust of 55 mph southwest of of Cokato. There was a social media video of power poles blown down and large hail covering the ground.
Thunderstorm Wind, Wright
- When
- May 23, 5:55 PM CST
- Where
- Wright County, 1.19 mi NW of Buffalo Muni Arpt
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Social Media
- Coordinates
- 45.180, -93.870
A picture showed a tree blown down in the city of Buffalo.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Kansas, May 23 to 24, 20162 injured · EF3 · 64 events
- Tornadoes and Hail in Texas, May 23, 2016$153,000 · EF3 · 10 events
- Tornado and Flash Flood in Nebraska, May 23, 2016$1.9 million · EF0 · 12 events
- Flash Flood and Hail in Kansas, May 23 to 24, 2016$465,000 · 1.75 in hail · 5 events
- Flood and Lightning Strike in Texas, May 23, 20161 injured · $330,000 · 2 events
- Hail and Damaging Wind in Texas, May 23, 20163.11 in hail · 29 events
- Tornadoes and Hail in Oklahoma, May 23 to 24, 2016$15,000 · EF0 · 8 events
- Tornado and Flash Flood in Iowa, May 23 to 24, 2016EF0 · 14 events
- Heavy Rain in Iowa, May 23, 20167 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, May 23, 20161 in hail · 6 events
- Hail in Maryland, May 23, 20160.88 in hail · 4 events
- Hail in Texas, May 23, 20162.75 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 625884, 626663, 625889, 625891, 625885, 625890, 625892, 626662, 625887, 625888.